Isoniazid Induced Toxic Epidermal Necrolysis in a HIV Positive Patient during Treatment for Extra Pulmonary Tuberculosis: A Case Report OD16-OD17
Miss. Tirin Babu,
Pharm D Intern, Department of Pharmacy Practice, JSS College of Pharmacy, JSS Academy of Higher Education and Research, Mysuru-570015, Karnataka, India.
Toxic Epidermal Necrolysis (TEN) is characterised by extensive erythema, necrosis, and bullous detachment of the epidermis and mucous membranes. Drug induced TEN is commonly seen with sulphonamides, penicillins, other antibiotics, non-steroidal anti-inflammatory drugs, anticonvulsants etc., Human Immunodeficiency Virus (HIV) infected patients are more susceptible to these drug reactions than the general population.
Isoniazid (INH) remains one of the first line agent for Antitubercular Therapy (ATT) in HIV patients co-infected with tuberculosis. An alteration in the treatment of tuberculosis is recommended if the patient develops TEN on any first line antitubercular drugs. Here, we report a case of INH induced TEN in a HIV patient during treatment for extra pulmonary tuberculosis. She was non-compliant to the Antiretroviral Therapy (ART) drugs and was on ATT drugs (INH and ethambutol) for the past four months. She was admitted to the hospital with the complaints of extensive skin lesions of one-week duration which was diagnosed to be TEN clinically and also based on the biopsy report. The frequency of INH causing TEN was not defined by the clinical trial investigators, however this was suspected to be due to INH. The severe cutaneous adverse reaction subsided after the withdrawal of INH followed by the supportive therapy for skin lesions.